Not long ago, The New York Times published a series of articles on Derek Boogaard, a professional hockey player whose major talent on the ice was his ability to fight-a distinction that earned him a place in the National Hockey League as an “enforcer.”1-3 The articles describe his downfall into opioid abuse, which ended in his death from an accidental overdose of oxycodone and alcohol.
The articles highlight many aspects of Boogaard’s problems and his treatments, both good and bad. One part of his story, regarding his use of analgesic medications, especially caught my eye. According to his brother, Boogaard was prescribed a combination of acetaminophen and oxycodone (Percocet) to take after having shoulder surgery. His brother said, “He [was] such a big guy [Boogaard was 6'8"] the doctor told him it would take about twice as much medicine as it would for most people to knock out his pain. He’d go through 30 pills in a couple of days-he’d need 8 to 10 at a time to feel O.K.”1
It is possible that Boogaard didn’t receive any such instructions and that either he misunderstood what the prescribing physician told him or that he was making excuses for his increasing opioid use. Throughout my career, however, I have seen enough similar instances of opioid misuse to say that certainly the description is not beyond the realm of possibility. This is troubling.
The first disturbing possibility is that the doctor may have based the medication dosage solely on Boogaard’s size. Although patient size can affect opioid dosage requirements, equally if not more important with respect to oxycodone is the role of the patient's cytochrome P-450 2D6 isoenzyme system, which metabolizes oxycodone to its analgesic form, oxymorphone. There is significant individual variation in this system-even among persons with healthy livers. As we know now, Boogaard was already a heavy drinker when he began taking the pain medication, so it is possible that his liver function had already been damaged. This would reduce the metabolism of oxycodone and so diminish its analgesic effect.
Perhaps even more worrisome about Boogaard’s use of high doses of the acetaminophen/oxycodone combination was the apparent lack of attention given to the potentially toxic dose of acetaminophen he was ingesting. The New York Times, while reporting in detail about Boogaard’s use of opioids and alcohol, overlooked the potential consequences of his acetaminophen intake.
At its lowest dosage form, the acetaminophen/oxycodone combination contains 325 mg of acetaminophen per pill. If Boogaard was taking 30 pills every 2 days as his brother reported, he would have exceeded the maximum recommended daily dose of acetaminophen of 4000 mg. Higher doses of acetaminophen/oxycodone contain up to 650 mg of acetaminophen per pill. (Earlier this year, the FDA ruled that combinations of opioids and acetaminophen can now only contain at most 325 mg of the latter and one manufacturer of acetaminophen lowered its recommended daily dose to 3000 mg). The additional issue of drinking should alert any doctor to consider the potential hepatotoxic impact of acetaminophen when determining dosing.
The danger of taking excessive amounts of acetaminophen in ways similar to Boogaard’s use is highlighted in a recent study.4 The investigators found that taking repeated doses of acetaminophen at a dosage of more than 4000 mg/d for several days was more likely to cause death than taking a single larger, massive dose-a whole bottle, for instance. This was true even though persons who took multiple doses over a period of days ingested less total acetaminophen than those who took the single dose.4 Most persons (58%) who took multiple doses of acetaminophen reported that they used the drug for pain relief.
It is, actually, relatively easy to avoid acetaminophen toxicity when prescribing opioids: simply prescribe an opioid alone, such as oxycodone, rather than a combination medication such as oxycodone/acetaminophen. If acetaminophen is also indicated, give it separately. This avoids the need to increase the acetaminophen dosage if more of the opioid is required. Also, if the patient requires other analgesics, such as an NSAID, the acetaminophen can be stopped and replaced with the NSAID so the two are not being taken together. The opioid dosage can be maintained or changed separately as well. These simple steps can spare patients the hazards of acetaminophen overuse.
1. Derek Boogaard: A boy learns to brawl. Available at: http://www.nytimes.com/2011/12/04/sports/hockey/derek-boogaard-a-boy-learns-to-brawl.html. Accessed December 2, 2011.
2. Derek Boogaard: Blood on the ice. Available at: http://www.nytimes.com/2011/12/05/sports/hockey/derek-boogaard-blood-on-the-ice.html. Accessed December 5, 2011.
3. Derek Boogaard: A brain ‘going bad’. Available at: http://www.nytimes.com/2011/12/06/sports/hockey/derek-boogaard-a-brain-going-bad.html. Accessed December 6, 2011.
4. Craig DGN, Bates C M, Davidson JS, et al. Staggered overdose pattern and delay to hospital presentation are associated with adverse outcomes following paracetamol-induced hepatotoxicity. Br J Clin Phamacol 2011;73:285–294.